Format

Send to

Choose Destination
Arch Intern Med. 2008 Jan 28;168(2):180-5. doi: 10.1001/archinternmed.2007.32.

Increased bleeding risk with concurrent use of selective serotonin reuptake inhibitors and coumarins.

Author information

1
Division of Pharmacoepidemiology and Pharmacotherapy, Utrecht Institute for Pharmaceutical Sciences, Faculty of Science, Utrecht University, Utrecht, the Netherlands. t.schalekamp@pharm.uu.nl

Abstract

BACKGROUND:

Treatment with vitamin K antagonists (coumarins) is associated with an increased risk of bleeding. Because use of selective serotonin reuptake inhibitors (SSRIs) is also associated with an increased risk of bleeding, we assessed the odds ratio (OR) of abnormal bleeding associated with SSRI use in users of the coumarins acenocoumarol or phenprocoumon and compared this with the OR of bleeding as a result of use of nonsteroidal anti-inflammatory drugs.

METHODS:

We used data from a Dutch linkage system including pharmacy and linked hospitalization records for approximately 2 million subjects to conduct a case-control study in a cohort of new users of coumarins. Cases were patients who were hospitalized having a primary diagnosis of abnormal major bleeding while taking a coumarin and were matched with up to 4 control subjects. Conditional logistic regression analysis was used to determine ORs and 95% confidence intervals (CIs) for the risk of hospitalization because of abnormal bleeding associated with concurrent use of SSRIs or nonsteroidal anti-inflammatory drugs.

RESULTS:

We identified 1848 case patients with abnormal bleeding. Users of SSRIs were at significantly increased risk of hospitalization because of nongastrointestinal tract bleeding (hereafter referred to as "nongastrointestinal bleeding") (adjusted OR, 1.7; 95% CI, 1.1-2.5) but not because of gastrointestinal tract bleeding (hereafter referred to as "gastrointestinal bleeding") (adjusted OR, 0.8; 95% CI, 0.4-1.5). Users of nonsteroidal anti-inflammatory drugs had a similar increased risk of nongastrointestinal bleeding (adjusted OR, 1.7; 95% CI, 1.3-2.2), whereas the risk of gastrointestinal bleeding was higher (adjusted OR, 4.6; 95% CI, 3.3-6.5).

CONCLUSION:

In users of coumarins, SSRI usage was associated with increased risk of hospitalization because of nongastrointestinal bleeding but not because of gastrointestinal bleeding.

PMID:
18227365
DOI:
10.1001/archinternmed.2007.32
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center